Alert archive / Idaho / Winter Weather Advisories in 2016

Winter Weather Advisory 21, NWS Pocatello, ID

November 27, 2016

NWS Pocatello, ID issued this winter weather advisory at Nov 27, 2016, 1:05 PM MST. It took effect at Nov 28, 2016, 12:00 AM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2016, 1:05 PM MST (20:05 UTC)
In effect from
Nov 28, 2016, 12:00 AM MST
Expired
Nov 28, 2016, 6:00 PM MST
In force
18 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

296 
WWUS45 KPIH 272005
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
105 PM MST SUN NOV 27 2016

...SNOW AND STRONG WINDS MAY COMPLICATE MORNING COMMUTE...

.A STORM SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST TONIGHT
BRINGING SNOW AND STRONG WINDS TO THE AREA BY EARLY MONDAY
MORNING. ALTHOUGH SNOW AMOUNTS ARE EXPECTED TO BE ON THE LIGHT
SIDE...THE COMBINATION WITH STRONG WINDS MAY RESULT IN DIFFICULT
DRIVING CONDITIONS. SNOW AND WIND WILL TAPER OFF BY MONDAY
EVENING.

IDZ017-020>022-281100-
/O.NEW.KPIH.WW.Y.0021.161128T0700Z-161129T0100Z/
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...BURLEY...RUPERT...HEYBURN...
IDAHO FALLS...REXBURG...POCATELLO...MALAD CITY...OAKLEY...
ROCKLAND
105 PM MST SUN NOV 27 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...BLOWING SNOW AND STRONG WINDS...WHICH
IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST MONDAY.

* IMPACTS...SNOW AND STRONG WINDS WILL RESULT IN DIFFICULT DRIVING
  CONDITIONS.

* TIMING...SNOW BEGINNING LATE TONIGHT AND CONTINUING THROUGH
  MONDAY. SOUTHWEST WINDS INCREASING MONDAY MORNING.

* SNOW ACCUMULATIONS...1 TO 2 INCHES IN THE SNAKE RIVER PLAIN AND
  EASTERN MAGIC VALLEY...AND 1 TO 3 INCHES IN THE SOUTHERN
  HIGHLANDS.

* WIND...SOUTHWEST INCREASING TO 20 TO 30 MPH WITH GUSTS TO 45 MPH
  BY LATE MONDAY MORNING.

* LOCATIONS...SNAKE RIVER PLAIN/EASTERN MAGIC VALLEY...RAFT RIVER
  VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING, ESPECIALLY IN OPEN
AREAS.

&&

$$

IDZ023>025-281100-
/O.NEW.KPIH.WW.Y.0021.161128T0700Z-161129T0100Z/
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
INCLUDING THE CITIES OF...HENRY...SODA SPRINGS...DOWNEY...
LAVA HOT SPRINGS...PRESTON...MONTPELIER
105 PM MST SUN NOV 27 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MST MONDAY...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...BLOWING SNOW AND STRONG WINDS...WHICH
IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MST MONDAY.

* IMPACTS...SNOW AND STRONG WINDS WILL RESULT IN DIFFICULT DRIVING
  CONDITIONS.

* TIMING...SNOW BEGINNING LATE TONIGHT AND CONTINUING THROUGH
  MONDAY. SOUTHWEST WINDS INCREASING MONDAY MORNING.

* SNOW ACCUMULATIONS...3 TO 7 INCHES.

* WIND...SOUTHWEST INCREASING TO 15 TO 25 MPH WITH GUSTS TO 35 MPH
  BY LATE MONDAY MORNING.

* LOCATIONS...SOUTHEAST HIGHLANDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING, ESPECIALLY IN OPEN
AREAS.

&&

$$
3 follow-up statements
155 
WWUS45 KPIH 280837
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
137 AM MST MON NOV 28 2016
\
IDZ017-020>022-290100-
/O.CON.KPIH.WW.Y.0021.000000T0000Z-161129T0100Z/
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...BURLEY...RUPERT...HEYBURN...
IDAHO FALLS...REXBURG...POCATELLO...MALAD CITY...OAKLEY...
ROCKLAND
137 AM MST MON NOV 28 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* IMPACTS...SNOW AND STRONG WINDS WILL RESULT IN DIFFICULT DRIVING
  CONDITIONS DUE TO SLICK ROADS AND/OR LOW VISIBILITY. 

* TIMING...SNOW WILL CONTINUE INCREASING THIS MORNING AND ENDING
  FROM WEST TO EAST DURING THE DAY. WINDS WILL REMAIN
  STRONG...WITH SOME INCREASE LATER THIS MORNING ACROSS THE LOWER
  SNAKE PLAIN...MAGIC VALLEY AND SOUTH CENTRAL HIGHLANDS.

* SNOW ACCUMULATIONS...UP TO 2 INCHES IN THE SNAKE RIVER PLAIN AND
  EASTERN MAGIC VALLEY...AND 1 TO 3 INCHES IN THE SOUTHERN
  HIGHLANDS. LOCALLY HIGHER AMOUNTS ARE POSSIBLE ON BENCH AREAS.

* WIND...SOUTHWEST INCREASING TO 20 TO 35 MPH WITH GUSTS OF 30 TO
  45 MPH BY LATE MORNING...WITH STRONGEST WINDS ALONG AND SOUTH
  OF I-84 AND I-86. SOME HIGHER RIDGES AND PEAKS IN THE SOUTH
  CENTRAL HIGHLANDS MAY FOR A SHORT TIME EXCEED 60 MPH.

* LOCATIONS...BURLEY...IDAHO FALLS...REXBURG...POCATELLO...MALTA...AMERICAN
  FALLS...ROCKLAND...CONNER SUMMIT...SWEETZER SUMMIT...MALAD
  SUMMIT AND HOLBROOK SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

&&

$$

IDZ023>025-290100-
/O.CON.KPIH.WW.Y.0021.000000T0000Z-161129T0100Z/
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
INCLUDING THE CITIES OF...HENRY...SODA SPRINGS...DOWNEY...
LAVA HOT SPRINGS...PRESTON...MONTPELIER
137 AM MST MON NOV 28 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* IMPACTS...SNOW AND STRONG WINDS WILL RESULT IN DIFFICULT DRIVING
  CONDITIONS DUE TO SLICK ROADS AND/OR LOW VISIBILITY.

* TIMING...SNOW WILL CONTINUE INCREASING THIS MORNING...ENDING
  DURING THE AFTERNOON HOURS. WINDS WILL REMAIN GUSTY THROUGHOUT
  THE DAY.

* SNOW ACCUMULATIONS...3 TO 7 INCHES. LOCALLY HIGHER AMOUNTS ARE
  POSSIBLE AT HIGHEST ELEVATIONS. 

* WIND...SOUTHWEST INCREASING TO 15 TO 25 MPH WITH GUSTS TO 35 MPH
  BY LATE MORNING.

* LOCATIONS...HENRY...SODA SPRINGS...DOWNEY...LAVA HOT
  SPRINGS...PRESTON...MONTPELIER...FISH CREEK SUMMIT...GEORGETOWN
  SUMMIT...BORDER SUMMIT...GENEVA SUMMIT...EMIGRATION
  SUMMIT...TREASURETON SUMMIT...PINE CREEK PASS AND PALISADES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

&&

$$
170 
WWUS45 KPIH 281915
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
1215 PM MST MON NOV 28 2016

IDZ017-020-021-282015-
/O.CAN.KPIH.WW.Y.0021.000000T0000Z-161129T0100Z/
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
INCLUDING THE CITIES OF...BURLEY...RUPERT...HEYBURN...
IDAHO FALLS...REXBURG...POCATELLO
1215 PM MST MON NOV 28 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE
WINTER WEATHER ADVISORY. 

$$

IDZ022-290100-
/O.CON.KPIH.WW.Y.0021.000000T0000Z-161129T0100Z/
SOUTH CENTRAL HIGHLANDS-
INCLUDING THE CITIES OF...MALAD CITY...OAKLEY...ROCKLAND
1215 PM MST MON NOV 28 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* IMPACTS...SNOW AND STRONG WINDS WILL RESULT IN DIFFICULT 
  DRIVING CONDITIONS DUE TO SLICK ROADS AND/OR LOW VISIBILITY. 

* TIMING...SNOW WILL SLOWLY DIMINISH THROUGH THE AFTERNOON. WINDS
  WILL REMAIN STRONG.

* SNOW ACCUMULATIONS...AN ADDITIONAL 1 TO 2 INCHES...MAINLY EAST
  OF I-84

* WIND...WEST 20 TO 35 MPH WITH GUSTS TO 45 MPH. SOME HIGHER
  RIDGES AND PEAKS IN THE SOUTH CENTRAL HIGHLANDS MAY FOR A SHORT
  TIME EXCEED 50 MPH.

* LOCATIONS...ROCKLAND...CONNER SUMMIT...SWEETZER SUMMIT...MALAD
  SUMMIT AND HOLBROOK SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

&&

$$

IDZ023>025-290100-
/O.CON.KPIH.WW.Y.0021.000000T0000Z-161129T0100Z/
CARIBOU HIGHLANDS-CACHE VALLEY/IDAHO PORTION-
WASATCH MOUNTAINS/IDAHO PORTION-
INCLUDING THE CITIES OF...HENRY...SODA SPRINGS...DOWNEY...
LAVA HOT SPRINGS...PRESTON...MONTPELIER
1215 PM MST MON NOV 28 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* IMPACTS...SNOW AND STRONG WINDS WILL RESULT IN DIFFICULT 
  DRIVING CONDITIONS DUE TO SLICK ROADS AND/OR LOW VISIBILITY. 

* TIMING...SNOW WILL CONTINUE THROUGH THE AFTERNOON...TAPERING OFF
  BY EVENING. WINDS WILL REMAIN GUSTY THROUGHOUT THE DAY.

* SNOW ACCUMULATIONS...AN ADDITIONAL 2 TO 4 INCHES. LOCALLY
  HIGHER AMOUNTS ARE POSSIBLE AT HIGHEST ELEVATIONS.

* WIND...SOUTHWEST AT 15 TO 25 MPH WITH GUSTS TO 35 MPH.

* LOCATIONS...HENRY...SODA SPRINGS...DOWNEY...LAVA HOT SPRINGS...
  PRESTON...MONTPELIER...FISH CREEK SUMMIT...GEORGETOWN SUMMIT...
  BORDER SUMMIT...GENEVA SUMMIT...EMIGRATION SUMMIT... 
  TREASURETON SUMMIT...PINE CREEK PASS AND PALISADES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING... ESPECIALLY IN OPEN
AREAS.

&&

$$
110 
WWUS45 KPIH 290110
WSWPIH

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
610 PM MST MON NOV 28 2016


IDZ022>025-290215-
/O.EXP.KPIH.WW.Y.0021.000000T0000Z-161129T0100Z/
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
INCLUDING THE CITIES OF...MALAD CITY...OAKLEY...ROCKLAND...
HENRY...SODA SPRINGS...DOWNEY...LAVA HOT SPRINGS...PRESTON...
MONTPELIER
610 PM MST MON NOV 28 2016

...WINTER WEATHER ADVISORY HAS EXPIRED...

SCATTERED SHOWERS OF SNOW STILL LINGER OVER THE CARIBOU HIGHLANDS
THIS EVENING, BUT NEW ACCUMULATIONS WILL GENERALLY BE LESS THAN
ONE INCH FOR THE REMAINDER OF THIS EVENING. UP TO 9 INCHES OF SNOW
WAS REPORTED ON SEDGEWICK PEAK NEAR LAVA HOT SPRINGS OVER THE LAST
24 HOURS. FROM 1 TO 4 INCHES WERE REPORTED IN SOME VALLEY
LOCATIONS.  

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter weather advisory went out at Nov 27, 2:57 AM MST, 10 hours 8 minutes earlier.

Area forecast discussion, Nov 27, 2:57 AM MST, 10 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
257 AM MST Sun Nov 27 2016

.SHORT TERM...Today through Tuesday. Storm #1 is moving through
eastern Idaho today. The low is splitting, which is acting to keep
most of the precipitation today across the Upper Snake and eastern
highlands after the band early this morning works east. Expect
anywhere from a trace to 2 inches as rain is turning to snow at
most elevations, if it's not already snowing. Later today, the
models show showers continuing in most mountainous areas of
eastern Idaho. The models also show a band working southeast from
the central mountains across the Snake Plain, and eventually into
the eastern highlands. Unfortunately, confidence on exactly where
that band ends up is not terribly high at the moment. Some data
keeps it across the Upper Plain, maybe getting into
Pocatello...while other data has it focused more between Idaho
Falls and Coldwater Junction. The day shift will likely need to
adjust the forecast based on where this develops. HOWEVER,
wherever the bands ends up expect a quick dusting to around an
inch of snow as we should see mostly snow at all elevations.
Snowfall for the Upper Snake and eastern Highlands may add another
inch or two off valley floor locations. Other areas will see very
light, if any additional accumulation through this evening. We
will see winds either staying up or increasing through the day. We
may be close to wind advisory territory across portions of the
Snake Plain, Magic Valley and southern highlands. This will be
something else the day shift will need to keep an eye on.

Our attention turns toward storm #2 moving in later tonight and
Monday. This one looks to be packing a little more punch, in the
form of higher snow amounts AND wind. There are some subtle timing
difference showing up in the various model datasets, but it
appears a good chunk of eastern Idaho will already see snowfall or
snowfall beginning between midnight and 6am Tuesday. During the
morning hours, we will see a gradual shift eastward with snowfall.
This means many locations will see snowfall (and perhaps their
first decent snow event) right in the middle of the morning
commute. By afternoon, the bulk of the widespread snow shifting
into the eastern highlands. Some additional light snow due to a
combination convergence/upslope band along the travel corridor
from around Idaho Falls to American Falls. Other areas, mainly
higher elevations, will see additional snow showers due to some
instability on the backside of the low. The other component will
be the wind. Winds will remain elevated tonight and begin
increasing early Monday morning, especially across the Snake
Plain, Magic Valley and southern highlands once again. Winds of
15-30mph with higher gusts are forecast overnight in these areas.
increasing during the day to 30-35mph with higher gusts. Other
areas will see winds remaining the 15-20mph range for the most
part. This will create blowing and drifting many areas, perhaps
even AFTER the snow has stopped. We should see some melting across
the Snake Plain and southern highlands and the main snow event
shifts east, so blowing/drifting should only be an issue early
on. However, winds will remain an issue especially for larger
vehicles. Needless to say, snow and/or wind related headlines will
likely be needed for tonight and Monday at some point. Cold but
dry conditions return by Tuesday. Keyes

.LONG TERM...Tuesday night through Sunday. Break in pattern occurs
Tuesday night through early Wednesday. Remnants of deep low now over
northern Plains could linger along WY border otherwise ridge axis
slides across region. Could see upslope influence begin again late
by late Wednesday in northeast portion of forecast area. Otherwise
fast moving shortwave drops through PacNW states toward Idaho
Wednesday/Wednesday night. Some model differences continue with
respect to positioning of this system but appears that trough
axis drops across region Thursday as base of trough begins cutting
off somewhere over the Great Basin. GFS currently further north
than ECMWF and thus keeps precip across East ID going through
Thursday night while ECMWF prefers further south solution and thus
is drier. ECMWF then faster with next PacNW feature, bringing
precip to northern zones by Saturday night. Given past several
days worth of flip flops between solutions, opted for a simple
blend through the extended. Trended temperatures with a slight
bias toward the slightly warmer GFS, still colder than normal. DMH

&&

.AVIATION...Broad area of precipitation moving northeast through
East ID this morning. Lower elevations warm enough to be rain but
seeing evidence of snow at pass levels. Ceilings mainly MVFR with
the precip but pockets of IFR possible. Second weaker feature drives
south across region this afternoon with resurgence of precipitation
and potential convergence zone enhancement. Some uncertainty with
how far south this precip band will develop but do expect precip to
continue this afternoon/evening at KPIH/KIDA/KDIJ with mix of
rain/snow. Resurgence of precipitation most areas overnight,
starting at KBYI/KSUN with ceilings dropping to at least MVFR with
occasional IFR in snow mainly after 06Z. DMH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Winter Weather Advisories in Idaho, 2016Every winter weather advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.